Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 259, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2018, 9:00 PM CDT for Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 9:00 PM CDT (02:00 UTC)
- Expired
- Jul 4, 2018, 9:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Tishomingo County, MS, Hardin County, TN, McNairy County, TN
The radar
The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:20 PM CDT | TSTM WND DMG | 2 N Farmington, MS | SEVERAL TREES REPORTED DOWN ACROSS ALCORN COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WUUS54 KMEG 050200
SVRMEG
MSC003-141-TNC071-109-050245-
/O.NEW.KMEG.SV.W.0259.180705T0200Z-180705T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
900 PM CDT WED JUL 4 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northwestern Tishomingo County in northeastern Mississippi...
Northeastern Alcorn County in northeastern Mississippi...
Southeastern McNairy County in southwestern Tennessee...
Southern Hardin County in southwestern Tennessee...
* Until 945 PM CDT.
* At 859 PM CDT, a severe thunderstorm was located near Walnut Grove,
or 16 miles east of Pickwick Landing State Park, moving west at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Corinth, Pickwick Landing State Park, Walnut Grove, Pickwick Dam,
Pineflat, Shiloh, Farmington, Michie, Guys, Stantonville, Pebble
Hill, Hamburg, Bruton Branch, Tulu, Acton, Hurley, Walkertown, Red
Sulphur Springs, Chambers and Counce.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Pickwick Lake and Dam, get away from the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3501 8820 3499 8820 3496 8818 3493 8851
3520 8853 3518 8798 3501 8798
TIME...MOT...LOC 0159Z 087DEG 30KT 3509 8795
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
799
WWUS54 KMEG 050228
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
928 PM CDT WED JUL 4 2018
MSC003-141-TNC071-109-050245-
/O.CON.KMEG.SV.W.0259.000000T0000Z-180705T0245Z/
Tishomingo MS-Alcorn MS-McNairy TN-Hardin TN-
928 PM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN TISHOMINGO...NORTHEASTERN ALCORN...SOUTHEASTERN
MCNAIRY AND SOUTHERN HARDIN COUNTIES...
At 928 PM CDT, a severe thunderstorm was located over Pickwick Dam,
or over Pickwick Landing State Park, moving west at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Corinth, Pickwick Landing State Park, Walnut Grove, Pickwick Dam,
Pineflat, Shiloh, Farmington, Michie, Guys, Stantonville, Pebble
Hill, Hamburg, Bruton Branch, Tulu, Acton, Hurley, Walkertown, Red
Sulphur Springs, Chambers and Counce.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Pickwick Lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3501 8820 3499 8820 3496 8818 3493 8851
3520 8853 3518 8804 3501 8804
TIME...MOT...LOC 0228Z 087DEG 30KT 3508 8825
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:13 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 4, 7:13 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
713 PM CDT Wed Jul 4 2018
.UPDATE...
Updated to extend heat advisory and add excessive heat warnings
through Thursday evening.
&&
.DISCUSSION...
A weak shortwave embedded within deep easterly flow, to the south
of a sprawling upper level ridge of high pressure over the Middle
Mississippi and Ohio Valleys, will produce scattered showers and
thunderstorms this evening. Very warm and humid weather will
continue through tonight.
Very hot and humid weather is anticipated for Thursday with
dangerous heat index values ranging from 105 to 115 degrees by
afternoon. Heat advisories have been extended through Thursday
evening areawide, with an excessive heat warning for most areas
along and west of the Mississippi River. Use extreme caution with
any outdoor activities tomorrow afternoon through early evening.
JLH
&&
.PREV DISCUSSION... /issued 250 PM CDT Wed Jul 4 2018/
Upper level ridge over the Midwest/central U.S. will retrograde
late Thursday/Friday, placing the Mid-South in northwest/northerly
upper flow. This will allow a weak front to move into the area,
with temperatures not as hot and increased precipitation chances.
For tonight...heat index values over 100 at many sites across the
Mid-South, so heat advisory continues. High-res models show
showers/a few tstorms over the area. Latest few runs of the CAMs,
as well as NAM/GFS, suggest convection persisting well into the
evening hours. Will raise POPs into the chance category for the
00-06Z period for SW TN/N MS/E AR. Agree with SPC assessment of
gusty winds possible, given strong DCAPEs across area.
Lingering effects of upper ridge should persist through Thursday.
Weak front will work in by late afternoon, but forecast highs in the
90s and dewpoints in the 70s suggest a heat advisory may be needed
for portions of the area, especially NE AR/MO Bootheel. Will let
midnight shift re-evaluate after the evening convection.
Upper-level transition in full swing by Thursday night/Friday. Mid-
South should see less influence from upper ridge, focusing of weak
frontal boundary, and weak upper system rounding the east side of
the ridge. Showers/tstorms increasing late Thursday night, and
widespread precipitation on Friday. At this point no organized
severe or widespread heavy rain is expected.
For Saturday...surface boundary should be drifting over N MS. Weak
systems riding along southern periphery of upper ridge should
keep convection mostly over and south of our N MS counties.
Surface boundary should wash out by late weekend, allowing moisture
and POPs to return to much of the area into early next week.
Upper ridge to build back over the MS/OH valley area by late in
the forecast period, which will mean increasing temps as well.
GW
&&
&&
.AVIATION.../00z TAFs/
VFR conditions will prevail through much of the forecast period.
There may be temporary reductions in vsbys in fog late tonight at
KMKL and KTUP. Isolated to scattered showers and thunderstorms
will also continue across the Mid South this evening and again
Thursday afternoon across southern sections. Winds should remain
light and variable tonight, becoming easterly on Thursday at
speeds between 5-8 kts.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Thursday for Lawrence-Randolph.
Excessive Heat Warning until 8 PM CDT Thursday for Clay-
Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
MO...Excessive Heat Warning until 8 PM CDT Thursday for Dunklin-
Pemiscot.
MS...Heat Advisory until 8 PM CDT Thursday for Alcorn-Benton MS-
Calhoun-Chickasaw-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Union-Yalobusha.
Excessive Heat Warning until 8 PM CDT Thursday for Coahoma-
Tunica.
TN...Heat Advisory until 8 PM CDT Thursday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 4, 11:59 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Memphis TN 1159 AM CDT Wed Jul 4 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1159 AM CDT Wed Jul 4 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect for the entire Mid-South today as Heat Index values may exceed 105 degrees at times this afternoon and early this evening. A few strong storms are possible this afternoon and evening over southwest Tennessee...northern Mississippi...and extreme eastern Arkansas. Gusty wind...heavy rain...and lightning are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat Index values may exceed 105 degrees on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 4, 4:27 PM CDT, 4 hours 33 minutes before
Special Weather Statement National Weather Service Memphis TN 427 PM CDT WED JUL 4 2018 MSZ002-008-012-013-042200- Lafayette MS-Marshall MS-Panola MS-Tate MS- 427 PM CDT WED JUL 4 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT FOR... Northwestern Lafayette County in northwestern Mississippi... Southern Marshall County in northwestern Mississippi... Northeastern Panola County in northwestern Mississippi... Eastern Tate County in northwestern Mississippi... At 427 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Bethlehem, or 7 miles south of Wall Doxey State Park, moving west at 35 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Lafayette...southern Marshall...northeastern Panola and eastern Tate Counties should monitor this storm closely. LAT...LON 3464 8933 3446 8936 3448 8989 3475 8983 TIME...MOT...LOC 2127Z 099DEG 31KT 3456 8944
Special weather statement, Jul 4, 5:23 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
523 PM CDT WED JUL 4 2018
MSZ001-002-008-042315-
Marshall MS-DeSoto MS-Tate MS-
523 PM CDT WED JUL 4 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
West central Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...
At 523 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Independence, or 12
miles east of Hernando, moving west at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in west central Marshall...DeSoto and Tate Counties should
monitor this storm closely.
LAT...LON 3465 9021 3467 9022 3469 9022 3470 9023
3472 9021 3472 9020 3486 9020 3497 9018
3497 8979 3483 8966 3465 8971 3460 8973
3462 9024
TIME...MOT...LOC 2223Z 102DEG 22KT 3476 8978Local storm report, Jul 4, 6:30 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 5 WNW MARIANNA 34.75N 89.67W
07/04/2018 MARSHALL MS LAW ENFORCEMENT
TREE DOWN REPORTED BY DESOTO COUNTY SHERIFF OFFICE, RADAR
ESTIMATED TIME.
&&
WLCSpecial weather statement, Jul 4, 6:34 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
634 PM CDT WED JUL 4 2018
ARZ035-036-048-049-MSZ007-050015-
St. Francis AR-Cross AR-Lee AR-Crittenden AR-Tunica MS-
634 PM CDT WED JUL 4 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...
St. Francis County in eastern Arkansas...
Southwestern Cross County in eastern Arkansas...
Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
At 634 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Horseshoe Lake, or
7 miles southeast of Hughes, moving west at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in St. Francis...southwestern Cross...Lee...southwestern
Crittenden and northern Tunica Counties should monitor this storm
closely.
LAT...LON 3500 9115 3500 9105 3527 9104 3506 9025
3503 9025 3504 9029 3502 9031 3498 9030
3496 9026 3490 9026 3487 9031 3486 9030
3486 9026 3469 9027 3475 9110 3487 9110
3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 2334Z 103DEG 31KT 3489 9037Local storm report, Jul 4, 7:37 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG HERNANDO 34.83N 89.99W
07/04/2018 DESOTO MS TRAINED SPOTTER
TREES DOWN BLOCKING ROADS IN AND AROUND CITY OF HERNANDO.
TIME IS RADAR ESTIMATED.
&&
AJCSpecial weather statement, Jul 4, 8:46 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
846 PM CDT WED JUL 4 2018
MSZ005-006-009-TNZ091-092-050230-
Tishomingo MS-Alcorn MS-Prentiss MS-McNairy TN-Hardin TN-
846 PM CDT WED JUL 4 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...
Northwestern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northern Prentiss County in northeastern Mississippi...
Southern McNairy County in southwestern Tennessee...
Southwestern Hardin County in southwestern Tennessee...
At 846 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Burnsville, or near Iuka, moving west at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Tishomingo...Alcorn...northern Prentiss...
southern McNairy and southwestern Hardin Counties should monitor this
storm closely.
LAT...LON 3473 8823 3469 8872 3515 8872 3512 8822
3490 8818
TIME...MOT...LOC 0146Z 105DEG 22KT 3485 8830The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:53 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardin, McNairy | 52 min |
| Jul 4, 9:16 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 25 min |
| Jul 4, 9:23 PM CDT | Special Weather Statement | MEG | Henderson | 52 min |
| Jul 4, 9:44 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, Hardin, McNairy | 46 min |
| Jul 4, 9:50 PM CDT | Special Weather Statement | MEG | Hardeman | 40 min |
| Jul 4, 10:02 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 43 min |
| Jul 4, 10:33 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Tipton | 29 min |
| Jul 4, 11:00 PM CDT | Special Weather Statement | MEG | Chester, Haywood, Henderson, Madison | 45 min |
| Jul 4, 11:26 PM CDT | Flash Flood Warning | MEG | Haywood, Madison | 3 hr |
| Jul 5, 5:38 PM CDT | Special Weather Statement | MEG | Hardin | 37 min |
| Jul 5, 6:10 PM CDT | Special Weather Statement | MEG | Chester, Hardin, McNairy | 50 min |
| Jul 4, 8:46 PM CDT | Special Weather Statement | MEG | Alcorn, Tishomingo | 44 min |
| Jul 4, 9:31 PM CDT | Special Weather Statement | MEG | Tishomingo | 29 min |
| Jul 4, 10:19 PM CDT | Special Weather Statement | MEG | Union | 41 min |
| Jul 5, 6:34 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 17 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.